Arkansas, 2014

Hail in Arkansas, March 27, 2014

March 27, 2014 · NWS TSA · 3 events in 2 counties and zones

A line of strong to severe thunderstorms developed along a cold front as it moved into eastern Oklahoma and northwestern Arkansas during the evening hours of March 27th. The stronger of these storms produced hail up to quarter size into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms developed along a cold front as it moved into eastern Oklahoma and northwestern Arkansas during the evening hours of March 27th. The stronger of these storms produced hail up to quarter size into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 7:50 PM CST, 1 hour earlier.

Area forecast discussion, Mar 27, 7:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
850 PM CDT THU MAR 27 2014

...UPDATE...

.DISCUSSION...
COLD FRONT IS CURRENTLY ENTERING EXTREME NW AR AND
EXTENDS SOUTHWEST INTO SCNTRL OK. THUNDERSTORMS
ACROSS SW MO SHOULD EVENTUALLY BACKBUILD ALONG THE
FRONT INTO PARTS OF NW AR AND FAR ERN OK THE REMAINDER
OF THE EVENING. STILL COULD SEE A FEW SEVERE
STORMS...ALTHOUGH THE THREAT CONTINUES TO GRADUALLY
DIMINISH.

UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  59  36  70 /  10  20  10   0
FSM   50  65  41  70 /  60  70  30   0
MLC   49  64  40  70 /  20  50  10   0
BVO   37  58  32  69 /  20  20  10   0
FYV   40  61  33  64 /  60  60  30   0
BYV   39  59  37  64 /  60  60  30   0
MKO   44  61  37  70 /  20  50  10   0
MIO   38  58  35  66 /  20  20  10   0
F10   45  60  38  70 /  20  40  10   0
HHW   58  75  44  73 /  30  50  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....18
Hazardous weather outlook, Mar 27, 7:47 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
847 PM CDT THU MAR 27 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
847 PM CDT THU MAR 27 2014

...EVENING SEVERE STORMS REMAIN POSSIBLE FOR FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

DISCUSSION...
THUNDERSTORMS ACROSS SOUTHWEST MISSOURI THIS EVENING MAY EVENTUALLY
BUILD SOUTH AND SOUTHWESTWARD ALONG THE COLD FRONT THAT IS SLOWLY
MOVING THROUGH EASTERN OKLAHOMA AND FAR NORTHWESTERN ARKANSAS. THE
BEST CHANCES OF THUNDERSTORMS THE REMAINDER OF EVENING WILL BE
ACROSS NORTHWEST ARKANSAS AND FAR EASTERN OKLAHOMA. WHILE THE THREAT
OF SIGNIFICANT SEVERE WEATHER HAS DIMINISHED SOME...A FEW OF THESE
STORMS COULD STILL PRODUCE 60 MPH WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. THE SEVERE STORM THREAT WILL COME TO AN END AFTER
MIDNIGHT...ALTHOUGH THUNDERSTORMS MAY CONTINUE OVERNIGHT IN PARTS OF
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY AS THE COLD
FRONT STALLS ACROSS WESTERN ARKANSAS AND PARTS OF SOUTHEAST
OKLAHOMA. AN APPROACHING UPPER DISTURBANCE INTERACTING WITH THE
BOUNDARY MAY RESULT IN ONE OR TWO SEVERE STORMS ACROSS SOUTHEAST
OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS...BUT THE OVERALL
WINDOW FOR SEVERE STORMS WILL BE SMALL ON FRIDAY.

WARMER AND MORE SETTLED CONDITIONS ARE EXPECTED FOR THE
WEEKEND...WITH INCREASED FIRE DANGER ANTICIPATED BY SUNDAY WITH
WARM TEMPERATURES...INCREASING SOUTH WINDS...AND RELATIVE
HUMIDITY VALUES REMAINING LOW. LOW LEVEL MOISTURE RETURN WILL
LARGELY BE HELD AT BAY UNTIL THE MIDDLE OF NEXT WEEK WHEN A COLD
FRONT MOVES INTO THE REGION...OFFERING THE NEXT CHANCES FOR
SHOWERS AND THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 27, 8:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
927 PM CDT THU MAR 27 2014

ARZ001-010-011-OKZ069-280315-
ADAIR OK-BENTON AR-MADISON AR-WASHINGTON AR-
927 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN BENTON...NORTHWESTERN MADISON AND WASHINGTON

IN NORTHEAST OKLAHOMA
     CENTRAL ADAIR

AT 927 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OAK GROVE TO 3 MILES NORTH OF MARIETTA...MOVING EAST
AT 35 MPH.

A LARGE PORTION OF SOUTHEASTERN BENTON...NORTHWESTERN MADISON...
WASHINGTON AND CENTRAL ADAIR COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 1015 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3576 9399 3576 9449 3583 9479 3633 9412
      3630 9366
TIME...MOT...LOC 0227Z 263DEG 32KT 3621 9414 3588 9463

The radar

The Western Arkansas radar (KSRX), 91 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
March 27, 8:50 PM CST
Where
Washington County, 2 mi NE of Fayetteville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.090, -94.145

Hail, Sebastian

When
March 27, 10:31 PM CST
Where
Sebastian County, 4 mi SW of Greenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.179, -94.320

Hail, Sebastian

When
March 27, 11:00 PM CST
Where
Sebastian County, Midland
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.100, -94.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505321, 505322, 505323.